MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number 9-AVP2-012
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Anemia (1706); Aneurysm (1708); Atrial Fibrillation (1729)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Summarized patient outcomes/complications of amplatzer vascular plug ii implant were reported in a research article in a subject population with multiple co-morbidities including hypertension, atrial fibrillation, and chronic heart disease.The complication of hematoma was reported; the complication is anticipated for the procedure and subject population.A more comprehensive assessment could not be performed as the event was non-contemporaneously reported through a literature review and no device or individual patient information was received for analysis.Based on the information received, the cause of the reported incident could not be conclusively determined.
 
Event or Problem Description
The article, ¿internal iliac artery aneurysm ruptures with no visualized endoleak 2 years after endovascular repair¿, was reviewed.The research article presents a case study of a 83-year-old male presented with right iia aneurysm of 36 mm in diameter on an unknown date.His comorbidities included hypertension, atrial fibrillation, and chronic heart disease, and had taken warfarin.Underwent endovascular repair for the treatment of iia aneurysm, including insertion of a stent graft from the common to the external iliac artery following embolization of the right iia.No endoleak was seen on computed tomography (ct) 5 days after the endovascular repair.Two years after the first treatment, ct revealed that the aneurysm gradually expanded to a diameter of 50 mm without evidence of endoleak.Angiography showed no endoleak.Considering advanced age and comorbidities, further intervention was not offered at that time due to no findings of endoleak.One month after, the patient took a blood test regularly because of the administration of the oral intake of warfarin.Although the patient had no symptoms such as abdominal or back pain, anemia was detected via the blood test.Hemoglobin level dropped from 10.3 to 7.5 g/dl, and prothrombin time¿international normalized ratio (pt-inr) was markedly elevated to 3.51.Serum creatinine level was 1.10 mg/dl, and no data were suggesting disseminated intravascular coagulation.Upper gastrointestinal endoscopy showed no findings of gastrointestinal bleeding.The patient underwent a ct examination to explore the cause of anemia.Although ct showed a hematoma around the right iia aneurysm, there are no findings of endoleak.Vital signs were stable (blood pressure, 102/64 mmhg; heart rate, 68 beats per minute).Elective open surgery was performed via retroperitoneal approach under general anesthesia.A ruptured hole was detected at the anterior of the right iia aneurysm.Common and external iliac arteries were not clamped.The aneurysm sac was incised, and the intraluminal thrombus was removed.There were no findings of obvious endoleak.A fresh hematoma around the aneurysm was removed as much as possible.The amplatzer vascular plug ii, which had been deployed to right iia in previous endovascular treatment, was removed, and backflow from iia was detected.Distal iia was sutured and aneurysm sac was sutured tightly.Patient anemia was improved, and ct showed no expansion of hematoma after the open surgery.The article concluded that a rare case of iia aneurysm rupture due to an endotension after endovascular repair.Aneurysm sac expansion may lead to rupture despite no finding of endoleak: therefore, close follow-up or re-intervention should be considered.Tight embolization such as amplatzer vascular plug (avp) with coils or embolization of each branch of iia may prevent endotension in the same case.The author and corresponding author of this article is ayumi harada, md, koichi morisaki, md, phd, department of surgery and science, graduate school of medical and sciences, kyushu university, 3-1-1 maidashi, higashi-ku, fukuoka, fu-kuoka 4812-8582, japan.

Brand Name
AMPLATZER VASCULAR PLUG II
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key14637343
Report Number2135147-2022-00354
Device Sequence Number5574896
Product Code KRD
UDI-Device Identifier00811806010397
UDI-Public00811806010397
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K071699
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9-AVP2-012
Device Catalogue Number9-AVP2-012
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/10/2022
Initial Report FDA Received Date06/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient SexMale